Kansas, 2010

Hail and Damaging Winds in Kansas, April 6 to 7, 2010

April 6 to 7, 2010 · NWS SGF · 6 events in 2 counties and zones

A weakening line of thunderstorms sporadically produced large hail and wind damage mainly to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weakening line of thunderstorms sporadically produced large hail and wind damage mainly to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 10:37 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 6, 10:37 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT TUE APR 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FOCUS FOR THIS FORECAST INCLUDES THE WINDS FOR THIS
AFTERNOON...THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
TONIGHT INTO WEDNESDAY MORNING...COOL TEMPERATURES THURSDAY AND
FRIDAY MORNINGS AND WINDY CONDITIONS ONCE AGAIN TO START NEXT
WEEK.

FOR THE NEXT 24 HOURS...SURFACE LOW PRESSURE IN THE CENTRAL PLAINS
WILL SHIFT EAST AS THE UPPER LEVEL TROUGH SWINGS THROUGH THE
REGION. THE TIGHT PRESSURE GRADIENT WILL REMAIN AS A COLD FRONT
SLOWLY APPROACHES THE OZARKS THIS EVENING. THIS IN ADDITION TO THE
STRONG AND GUSTY WINDS ONGOING PROMPTED A CONTINUATION OF THE WIND
ADVISORY THROUGH 7PM. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS EVENING AS THE AFOREMENTIONED COLD FRONT AND UPPER LEVEL
SYSTEM SWING EAST ACROSS THE REGION. STORMS ARE CURRENTLY BEGINNING
TO DEVELOP ACROSS EASTERN KANSAS IN THE VICINITY OF THE DRY LINE.
CURRENT INSTABILITY AND BEST FORCING IS IN CLOSE PROXIMITY TO THE
DRY LINE AND CURRENT EXPECTATIONS ARE FOR THE STORMS TO REMAIN
RELATIVELY CLOSE TO THE REGION OF BEST FORCING. MUCH OF THIS IS
DUE TO THE STRENGTH OF THE ELEVATED MIXED LAYER AND CAPPING
INVERSION IN PLACE. MUCH OF THE MOISTURE THE STORMS WILL HAVE TO
WORK WITH RESIDES AT OR BELOW 850MB WITH VERY DRY AIR IN THE
REMAINDER OF THE COLUMN. BECAUSE OF THIS...EXPECT THUNDERSTORMS TO
WAIT ON THEIR EASTWARD PUSH UNTIL THE UPPER LEVEL WAVE/COLD
FRONT/DRY LINE CONVERGE AND MOVE EAST LATE THIS EVENING. WITH THE
AMOUNT OF FORCING AND THE STRONG SYNOPTIC WINDS EXPECT THE PRIMARY
THREATS WITH THE STORMS FOR OVER NIGHT TO BE HIGH WINDS...LARGE
HAIL AND FREQUENT LIGHTNING. THERE MAY ALSO BE A BIT OF A FLOODING
THREAT AS STEERING WINDS WILL BE PARALLEL TO THE FRONT WHICH MAY
PRODUCE TRAINING STORMS. CURRENT THOUGHTS ARE THAT THE BEST PERIOD
FOR STORM TONIGHT WILL BE BETWEEN 9PM AND 3AM.

IN THE WAKE OF THE STORM SYSTEM...A COOLER CANADIAN AIRMASS WILL
SLIDE INTO THE REGION AS A BRIEF PERIOD OF NORTHWEST FLOW SETS UP
AND REMAINS INTO THE START OF THE WEEKEND. AS A
RESULT...TEMPERATURES WILL BE ON THE COOLS SIDE WITH HIGHS
EXPECTED IN THE 60S AND OVERNIGHT LOWS FALLING INTO THE LOW TO
MID 30S FOR THURSDAY AND FRIDAY MORNING. THIS WILL NEED TO BE
WATCHED AS MUCH OF THE FOLIAGE AND PLANTS ACROSS THE AREA ARE
EITHER LEAFING OUT OR IN BLOOM. SKIES SHOULD BE CLEAR AND AS A
RESULT SOME LOCATIONS MAY SEE TEMPERATURES DROP LOW ENOUGH FOR
FROST TO DEVELOP...ESPECIALLY IN VALLEYS.

RIDGING WILL THEN MOVE OVER THE OZARKS FOR THE WEEKEND ALLOWING
TEMPERATURES TO CLIMB WITH CLEAR SKIES. THE APPROACH OF ANOTHER
STORM SYSTEM HOWEVER WILL TIGHTEN THE SURFACE PRESSURE GRADIENT
ONCE AGAIN...PROVIDING THE POTENTIAL FOR RATHER BREEZY CONDITIONS
SUNDAY AND INTO THE START OF NEXT WEEK.

HATCH

&&

.AVIATION...

FOR THE 06Z TAFS...BROKEN LINE OF CONVECTION ALONG/AHEAD OF COLD
FRONT WILL CONTINUE TO SHIFT EAST OVERNIGHT...AFFECTING THE 3 TAF
SITES OVERNIGHT. HAVE CEILINGS WITH THE CONVECTION DROPPING INTO
MVFR CATEGORY. LOW LEVEL NON CONVECTIVE WIND SHEAR WILL CONTINUE
THROUGH THE FIRST SEVERAL HOURS OF THE TAF AND WILL STILL SEE
SURFACE GUSTS UP TO 30 KTS PRIOR TO THE FROPA.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 6, 8:50 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT TUE APR 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

NON-THUNDERSTORM WIND RISK IS LIMITED WITH WIND GUSTS TO 35 MPH
LIKELY.

HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE.

THUNDERSTORM WIND GUST RISK IS ELEVATED WITH GUSTS IN EXCESS OF
60 MPH POSSIBLE.

FLOODING RISK IS LIMITED.

LIGHTNING RISK IS ELEVATED.

DISCUSSION:

STRONG TO SEVERE STORMS CONTINUED TO DEVELOP SOUTH ALONG A COLD
FRONT THIS EVENING. STORMS IN OKLAHOMA WILL MOVE NORTHEAST INTO
EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING
INTO THE OVERNIGHT HOURS.

THE STRONGEST STORMS WILL AFFECT AREAS OF EXTREME SOUTHEAST KANSAS
INTO WESTERN MISSOURI WHERE QUARTER SIZE HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH WILL BE POSSIBLE. AS THE STORMS MOVE FURTHER EAST
OVERNIGHT...THEY WILL ENCOUNTER LESS FAVORABLE CONDITIONS AND
STORM INTENSITY IS EXPECTED TO DIMINISH.

LOCALLY HEAVY RAINFALL AND TRAINING STORMS WILL BE POSSIBLE AND
MAY LEAD TO SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE ACROSS SOUTH
CENTRAL MISSOURI ON WEDNESDAY. THE POTENTIAL FOR SEVERE STORMS
WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF INSTABILITY PRESENT
AHEAD OF AN ADVANCING COLD FRONT.

A LIMITED TO ELEVATED FIRE WEATHER RISK WILL REMAIN POSSIBLE FROM
THURSDAY THROUGH NEXT TUESDAY. A LIMITED NON THUNDERSTORM WIND
THREAT ALSO EXISTS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE LATE
EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHEAST KANSAS INTO
WESTERN MISSOURI.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM WEST OF A
SPRINGFIELD TO OSAGE BEACH LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
April 6, 11:27 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Hail, Cherokee

When
April 6, 11:27 PM CST
Where
Cherokee County, 2.84 mi ESE of Sherwin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.900

Hail, Cherokee

When
April 6, 11:37 PM CST
Where
Cherokee County, 2.31 mi WSW of West Mineral
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.270, -94.960

Thunderstorm Wind, Cherokee

When
April 6, 11:52 PM CST
Where
Cherokee County, 0.55 mi W of Columbus to 0.22 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Thunderstorm winds downed one inch diameter tree limbs.

Hail, Crawford

When
April 7, 12:02 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Thunderstorm Wind, Crawford

When
April 7, 12:02 AM CST
Where
Crawford County, 2.29 mi ENE of Kirkwood to 2.21 mi ENE of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.383, -94.692

Thunderstorm winds downed multiple tree limbs from two to four inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214692, 214693, 214694, 214696, 214695, 214697.